BOSTON — Boston homicide detectives are investigating the death of Brittany Flannigan, 19, a sophomore at Plymouth State University who died from an apparent drug overdose after a concert at the House of Blues early Wednesday morning.
Police dispatched to the club on Lansdowne Street at 12:45 a.m. found Flannigan, along with a man, 20, and woman, 24, who have yet to be identified suffering from apparent drug overdoses. All three were taken to Beth Israel Deaconess Medical Center, where Flannigan was soon pronounced dead. Both the man and woman were listed in stable condition yesterday. According to police the three were not known to one another.
Although police withheld the names of the victims, Bruce Lyndes, a spokesman for Plymouth State University, said that Flannigan's family confirmed her passing. In a formal statement, the university extended "condolences to the family and friends and friends of Brittany Flannigan. Brittany," the statement continued, "was a familiar figure on campus and her presence will be missed by all who knew her and loved her."
A native of Derry, Flannigan graduated with honors in 2012 from Pinkerton Academy where she belonged to the JLU (Just Like Us) Club, whose members worked with people with disabilities. In a prepared statement, Mary Anderson, the headmaster described her as a "popular, academically solid student" whose untimely "death is tragic and heartbreaking."
Initially police referred to "an unknown substance," but subsequently Robert Merner, commander of the drug control unit, told the Boston Globe that the three had likely taken "Molly," also known as "Mandy," the street name for MDMA, the powdered or crystalline form of "ecstasy". A spokesman for the Suffolk County District Attorney said that confirmation is awaiting the results of toxicology tests expected in two weeks.
Ecstasy, in vogue during the heyday of "raves" in the 1980s and 1990s and recently rebranded as "Molly," is associated with the electronic dance music performed at the House of Blues on Tuesday night.
Taken to excess , the effects may include convulsions, strokes, respiratory distress and cardiac dysfunction. Last month, during the Paradiso Dance Music Festival in Quincy, Washington the emergency department of the local hospital treated more than 40 concertgoers, many suffering and one who died from the effects of what physicians said was a cocktail of "Molly" laced with cocaine, LSD and methamphetamine.
(Compiled from press reports)